Texas, 2017

Strong Wind in Texas, October 22, 2017

October 22, 2017 · NWS SHV · 3 events in 3 counties and zones

A mesoscale convective complex (MCS) developed over Southwest and Central Oklahoma during the late afternoon and early evening hours of October 21st, along a cold front that progressed southeast across the state ahead of a vigorous upper level trough. This MCS surged southeast but weakened as it moved into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the early morning hours…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective complex (MCS) developed over Southwest and Central Oklahoma during the late afternoon and early evening hours of October 21st, along a cold front that progressed southeast across the state ahead of a vigorous upper level trough. This MCS surged southeast but weakened as it moved into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the early morning hours of October 22nd, and continued to produce widespread (and non-severe) 40-50 mph wind gusts areawide.

The lead gust front accelerated out ahead of the storms over Northeast Texas, which downed a tree on Farm to Market Road 16 near County Road 32 east of Lindale in Smith County. Another tree was downed at the 600 block of West Avalon Avenue in Longview (Gregg County), with the damage occurring about 20 miles to the east of the band of storms. A third tree was also downed across Highway 84 west of Highway 259 near Mount Enterprise (Rusk County) along the lead gust front as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 22, 12:30 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 22, 12:30 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
130 AM CDT Sun Oct 22 2017

.AVIATION...
For the 22/06Z terminal forecast expecting the few sites with
VFR flight categories to deteriorate to MVFR and IFR as a strong
inflow of Southerly low level moisture out ahead of an approaching
upper level storm system and cold front advance across the Four
State Region. A band of showers and thunderstorms moving into
Southeast Oklahoma and North Texas will move Southeast through the
remaining hours of darkness affecting most sites between 22/08Z
to 22/14Z. After passage of the cold front there will be a brief
period of VFR followed by a return to MVFR as low clouds in the
colder air fill into the region. Drier air moving in will return
VFR conditions during the later part of the period. Southeast
winds 7-14 knots will be shifting to the West to 5-10 knots then
becoming Northwest to North after frontal passage to 12-17 knots
with higher gusts across parts of East and Northeast Texas. /06/

&&

.PREV DISCUSSION... /issued 1159 PM CDT Sat Oct 21 2017/

DISCUSSION...
SVR watch 507 has been issued for portions of the region through
7 am. Squall line has congealed along a cold front and will be
moving into our nrn and wrn portions of the region within the next
hour or so. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  74  52  76 / 100  70  10  10
MLU  69  76  56  74 /  50  80  20  10
DEQ  63  71  49  76 / 100  30  10  10
TXK  65  72  50  76 / 100  50  10  10
ELD  68  73  51  74 /  80  70  20  10
TYR  64  72  51  76 / 100  50  10  10
GGG  66  73  50  76 / 100  60  10  10
LFK  70  77  51  77 /  60  70  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/12
Hazardous weather outlook, Oct 21, 11:06 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1206 AM CDT Sun Oct 22 2017

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-124>126-136-
230515-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-
1206 AM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Isolated showers and maybe a few thunderstorms will be possible
this afternoon as strong heating occurs ahead of a cold front.
Expect the threat of strong to possibly severe thunderstorms to
increase after midnight with a squall line developing along the
approaching cold front. The primary threat with this line of
storms will be damaging winds as the cold front encounters very
warm and unstable air out ahead of it. The threats of large hail
and weak, isolated tornadoes will be minimal but also cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will gradually begin to weaken behind the cold front
by late Sunday morning with the threat of severe storms diminishing
toward daybreak. The next chance of thunderstorms will not arrive
until possibly next Friday with another cold front arriving in the
region by the end of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed late this evening and
overnight.

ARZ073-LAZ001>006-010>014-017>022-TXZ137-138-149>153-165>167-
230515-
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1206 AM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Tonight...

Scattered showers and isolated thunderstorms will develop today
through tonight ahead of an approaching cold front. However, no
hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will accompany a strong cold front advancing south
through our region on Sunday morning. A few strong to marginally
severe storms will be possible, mainly along and north of a line
from Magnolia, Arkansas to Shreveport, Louisiana and Nacogdoches,
Texas...with a squall line posing the primary threat of damaging
winds. This threat will diminish through the mid to late morning
hours on Sunday as the cold front encounters much less favorable
conditions for sustaining any severe storms. Any lingering storms
will exit the region by late Sunday with the next chance of any
storms not arriving until possibly next Friday with another cold
front arriving in the region by the end of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters could possibly be needed overnight
through early Sunday.

12

In the hours before

Special weather statement, Oct 21, 11:45 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1245 AM CDT SUN OCT 22 2017

OKZ077-220645-
McCurtain OK-
1245 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 145 AM
CDT...

At 1245 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 9 miles southeast of Albion to near
Raymond Gary State Park. Movement was east southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Haworth,
Garvin, Eagletown, Rufe, Smithville, Hochatown, Goodlake, Watson,
Battiest, Pickens, Mount Herman, Glover, Bethel, Oak Hill and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3451 9446 3432 9447 3369 9463 3385 9497
      3386 9497 3386 9498 3391 9508 3392 9508
      3392 9510 3394 9516 3423 9515 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 0544Z 300DEG 30KT 3454 9503 3395 9522

15
Special weather statement, Oct 22, 12:29 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
129 AM CDT SUN OCT 22 2017

TXZ096-097-108-109-220715-
Bowie TX-Red River TX-Franklin TX-Titus TX-
129 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...NORTHWESTERN
BOWIE...NORTHERN TITUS AND RED RIVER COUNTIES UNTIL 215 AM CDT...

At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Manchester to 6 miles
northeast of Deport to 11 miles northwest of Hagansport. Movement
was east southeast at 40 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Clarksville, Hagansport, Boxelder, De Kalb, Bogata, Wilkerson,
Bagwell, Manchester, Detroit, Talco, Avery, Annona, Beaverdams,
Lydia, Woodland, Kanawha, Kiomatia, Johntown, Almont and Harts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3386 9531 3391 9528 3389 9525 3396 9523
      3381 9495 3382 9491 3375 9487 3373 9482
      3377 9482 3373 9481 3373 9475 3369 9473
      3361 9449 3332 9478 3333 9478 3337 9481
      3329 9481 3324 9486 3332 9531
TIME...MOT...LOC 0628Z 294DEG 39KT 3386 9500 3359 9523 3342 9540

15
Special weather statement, Oct 22, 12:45 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
145 AM CDT SUN OCT 22 2017

ARZ050-051-059-OKZ077-220745-
Howard AR-Sevier AR-Little River AR-McCurtain OK-
145 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR LITTLE RIVER...SEVIER...HOWARD
AND SOUTHEASTERN MCCURTAIN COUNTIES UNTIL 245 AM CDT...

At 145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Gillham to near Broken Bow
to 6 miles south of Idabel. Movement was southeast at 35 mph.

Small hail and strong winds of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
De Queen, Ashdown, Dierks, Horatio, Foreman, Umpire, Idabel, Broken
Bow, Lockesburg, Wilton, Winthrop, Gillham, Ben Lomond, Corinth,
Arkinda, Center Point, Athens, Richmond, Oak Grove and Haworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3435 9394 3419 9392 3418 9382 3402 9382
      3378 9406 3359 9417 3358 9422 3357 9419
      3356 9419 3357 9421 3357 9425 3359 9424
      3358 9426 3380 9490 3407 9475 3432 9447
      3419 9447 3419 9425 3436 9425
TIME...MOT...LOC 0644Z 297DEG 31KT 3435 9433 3404 9468 3380 9482

15
Special weather statement, Oct 22, 1:15 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
215 AM CDT SUN OCT 22 2017

TXZ096-097-108>112-124-125-220800-
Upshur TX-Cass TX-Camp TX-Bowie TX-Red River TX-Wood TX-Franklin TX-
Morris TX-Titus TX-
215 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...FRANKLIN...
WOOD...BOWIE...NORTHERN UPSHUR...MORRIS...TITUS...CAMP AND
SOUTHEASTERN RED RIVER COUNTIES UNTIL 300 AM CDT...

At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of De Kalb to near Mount Vernon
to 6 miles southeast of Emory. Movement was east southeast at 40 mph.

Strong winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Mount Pleasant, Gilmer, New Boston, Mineola, Pittsburg, Winnsboro,
Leesburg, Boxelder, Hooks, Mount Vernon, Daingerfield, Quitman,
Hughes Springs, De Kalb, Lone Star, Naples, Hawkins, Maud, Omaha and
Red Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3296 9531 3321 9531 3372 9478 3368 9465
      3366 9466 3365 9455 3363 9457 3362 9445
      3361 9447 3360 9445 3358 9438 3356 9440
      3354 9438 3357 9430 3352 9415 3285 9473
      3256 9520 3263 9551 3272 9564 3296 9567
TIME...MOT...LOC 0714Z 302DEG 34KT 3365 9467 3314 9519 3283 9568

15
Special weather statement, Oct 22, 1:44 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
244 AM CDT SUN OCT 22 2017

ARZ050-051-059>061-070-071-TXZ097-220830-
Howard AR-Hempstead AR-Lafayette AR-Sevier AR-Little River AR-
Miller AR-Nevada AR-Bowie TX-
244 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LITTLE RIVER...
HEMPSTEAD...NORTHERN MILLER...SOUTHEASTERN SEVIER...NORTH CENTRAL
LAFAYETTE...SOUTHEASTERN HOWARD...NORTHERN NEVADA AND EAST CENTRAL
BOWIE COUNTIES UNTIL 330 AM CDT...

At 244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corinth to Ben Lomond to near Richmond.
Movement was east southeast at 45 mph.

Strong winds of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Texarkana, Hope, Ashdown, Nashville, Prescott, Lewisville, Mineral
Springs, Emmet, Wilton, Blevins, Perrytown, Garland, Tollette,
Fulton, Washington, Ogden, Ben Lomond, Bodcaw, Corinth and
Mandeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Arkansas...and northeastern Texas.

LAT...LON 3401 9382 3401 9375 3398 9365 3396 9362
      3395 9353 3396 9347 3395 9342 3396 9338
      3390 9330 3384 9329 3383 9326 3383 9323
      3380 9318 3382 9314 3381 9313 3346 9351
      3326 9369 3361 9435 3384 9422 3417 9382
TIME...MOT...LOC 0743Z 303DEG 42KT 3407 9378 3381 9411 3358 9428

15
Special weather statement, Oct 22, 1:57 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
257 AM CDT SUN OCT 22 2017

ARZ070-TXZ097-109>112-124>126-136>138-220845-
Miller AR-Upshur TX-Gregg TX-Smith TX-Harrison TX-Cass TX-Camp TX-
Bowie TX-Marion TX-Wood TX-Morris TX-Titus TX-
257 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLER...SMITH...CASS...
WESTERN MARION...NORTHWESTERN HARRISON...SOUTHERN WOOD...SOUTHERN
BOWIE...UPSHUR...MORRIS...SOUTHERN TITUS...CAMP AND GREGG COUNTIES
UNTIL 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hooks to 6 miles west of Lone Star to
Edom. Movement was east at 45 mph.

Strong winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Tyler, Longview, Texarkana, Mount Pleasant, Kilgore, Whitehouse,
White Oak, Gladewater, Atlanta, Wake Village, Gilmer, New Boston,
Mineola, Pittsburg, Leesburg, Lindale, Nash, Hooks, Daingerfield and
Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Arkansas...and northeastern Texas.

LAT...LON 3269 9559 3296 9517 3301 9515 3356 9434
      3355 9431 3357 9430 3329 9373 3290 9416
      3237 9491 3237 9498 3232 9498 3219 9516
      3218 9546 3223 9549 3230 9545 3236 9545
      3251 9560
TIME...MOT...LOC 0756Z 274DEG 39KT 3349 9432 3293 9483 3237 9563

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Smith

When
October 22, 2:11 AM CST
Where
Smith forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

A tree was downed on Farm to Market Road 16 near County Road 32 east of Lindale.

Strong Wind, Gregg

When
October 22, 2:38 AM CST
Where
Gregg forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

A tree was downed at the 600 block of West Avalon Avenue in Longview. This was the result of 40-50 mph winds associated with a line of strong showers along the lead gust front, with thunderstorms noted about 20 miles to the west.

Strong Wind, Rusk

When
October 22, 3:36 AM CST
Where
Rusk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

A tree was downed blocking Highway 84 west of Highway 259 near Mount Enterprise. This was the result of 40-50 mph winds associated with a line of strong showers that developed along the lead gust front.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719340, 719337, 719338.